Acute severe poisoning in Spain: Clinical outcome related to the implicated drugs

M. E. Frati, L. Marruecos, M. Porta, M. L. Martín, J. R. Laporte

Research output: Contribution to journalArticleResearchpeer-review

3 Citations (Scopus)

Abstract

The 91 patients over the age of 10 (57 women and 32 men) with severe self-poisoning admitted to the ICU of a general hospital in Barcelona during the period 1974-1980 have been retrospectively studied. Previous suicidal attempts have been identified among 32 patients; 26 patients presented a history of personality disorders, and 19 had a neurological disease, a chronic physical illness, or a history of alcoholism. Sedative-hypnotic drugs were involved in about half the number of cases, and one fifth of total cases were due to tricyclic antidepressants and phenothiazines. Paracetamol was only involved in 2 cases, and heroin in another 2 cases. Many of the most severe morbidity manifestations were related to overdoses by intermediate-acting barbiturates. Two out of a total of 5 deaths were related to butalbitone overdose. Butalbitone had been ingested as a fixed-dose combination containing butalbitone, propyphenazone, and caffeine, which is freely dispensed as an analgesic in Spain.
Original languageEnglish
Pages (from-to)625-632
JournalHuman and Experimental Toxicology
Volume2
Issue number4
DOIs
Publication statusPublished - 1 Jan 1983

Fingerprint

Dive into the research topics of 'Acute severe poisoning in Spain: Clinical outcome related to the implicated drugs'. Together they form a unique fingerprint.

Cite this